Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Norm attaining operators and norming functionals

Authors: Russell G. Bilyeu and Paul W. Lewis
Journal: Proc. Amer. Math. Soc. 85 (1982), 245-250
MSC: Primary 28B05; Secondary 46G10
MathSciNet review: 652451
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The question of whether a countably additive measure with values in a Banach space attains the diameter of its range was unresolved. In this paper an example is given of a countably additive vector measure, taking values in a $ C(K)$ space, for which the diameter of the range is not attained. A property stronger than the attainment of the diameter, but which is possessed by many measures taking values in $ L$-spaces, is shown to fail for infinite-dimensional measures into a space having smooth dual. As an application of the concept of norming functional (the existence of which is equivalent to the attainment of diameter), a characterization is given of the countably additive measures into space having smooth dual.

References [Enhancements On Off] (What's this?)

  • [1] R. Anatharaman, On exposed points of the range of a vector measure, Vector and Operator Valued Measures and Applications, Proc. Sympos. Snowbird Resort, Alta, Utah, 1972, Academic Press, New York, 1973, pp. 9-22. MR 0333111 (48:11436)
  • [2] W. D. L. Appling, Summability of real valued set functions, Riv. Mat. Univ. Parma (2) 8 (1967), 77-100. MR 0251187 (40:4418)
  • [3] R. G. Bilyeu and P. W. Lewis, Orthogonality and the Hewitt-Yosida theorem in spaces of measures, Rocky Mountain J. Math. 7 (1977), 629-638. MR 0450499 (56:8793)
  • [4] J. K. Brooks and P. W. Lewis, Linear operators and vector measures, Trans. Amer. Math. Soc. 192(1974), 139-162. MR 0338821 (49:3585)
  • [5] J. Diestel, Geometry of Banach spaces-Selected topics, Lecture Notes in Math., Vol. 485, Springer-Verlag, Berlin and New York, 1975. MR 0461094 (57:1079)
  • [6] J. Diestel and J. J. Uhl, Jr., Vector measures, Math. Surveys, No. 15, Amer. Math. Soc., Providence, R. I., 1977. MR 0453964 (56:12216)
  • [7] N. Dinculeanu, Vector measures, Pergamon Press, New York, 1967. MR 0206190 (34:6011b)
  • [8] N. Dunford and J. T. Schwartz, Linear operators. Part I, Interscience, New York, 1958.
  • [9] R. C. James, Orthogonality in normed linear spaces, Duke Math. J. 12 (1945), 291-302. MR 0012199 (6:273d)
  • [10] J. Johnson and J. Wolfe, Norm attaining operators, Studia Math. 65 (1980), 7-19. MR 554537 (81a:47021)
  • [11] V. I. Rybakov, Theorem of Bartle, Dunford and Schwartz on vector-valued measures, Mat. Zametki 7 (1970), 247-254. (Russian) MR 0260971 (41:5591)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28B05, 46G10

Retrieve articles in all journals with MSC: 28B05, 46G10

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society